[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.161.130.145. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
December 7, 1963

Brain Damage Due to Penicillin

JAMA. 1963;186(10):899-902. doi:10.1001/jama.1963.03710100037008
Abstract

Two young adults suffered anaphylactic shock after administration of penicillin. One patient received an intramuscular injection while the other ingested a tablet. Upon recovery from shock, signs and symptoms of an acute brain syndrome, including disorientation and confusion, were present. This was followed by a persistent chronic brain syndrome. Nine months after the episode of shock, one patient showed moderate intellectual impairment with constriction of interests and confabulation. The other patient, 15 months after being in shock, was severely impaired with disorientation, very poor memory, and was unable to adequately take care of her home or child. Other psychiatric disturbances due to penicillin do not generally have such serious sequelae. It seems quite probable that many other patients who recover from anaphylactic shock resulting from penicillin suffer some degree of brain damage due to

×